Michigan, 2008

Damaging Winds in Michigan, June 15, 2008

June 15, 2008 · NWS IWX · 3 events in 2 counties and zones

The first in a series of three thunderstorm complexes that affected the area during the 15th and 16th moved out of Illinois into far southern lower Michigan during the morning hours of the 15th. The storms varied in intensity occasionally becoming severe with a handful of wind damage reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

The first in a series of three thunderstorm complexes that affected the area during the 15th and 16th moved out of Illinois into far southern lower Michigan during the morning hours of the 15th. The storms varied in intensity occasionally becoming severe with a handful of wind damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 15, 3:51 AM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 15, 3:51 AM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
451 AM EDT SUN JUN 15 2008

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)

SKIES HAVE CLEARED WITH SFC HIGH PRESSURE ESTABLISHED OVER THE
AREA.  SHRA ACTIVITY BRUSHED NORTHERN PORTIONS OF CWA AS THEY
DIMINISHED AND MOVED QUICKLY EAST JUST BEFORE MIDNIGHT.

MID LEVEL SHORTWAVE CURRENTLY ROTATING AROUND CANADIAN LOW OVER WESTERN
ONTARIO INTO THE GREAT LAKES.  ASSOCIATED SFC FRONT IS DRIVING
SOUTHEAST ACROSS THE UPPER MIDWEST. CONVECTION HAS BROKEN OUT
AHEAD OF THE FRONT THIS MORNING OVER IA. EXPECT THIS TO WEAKEN AS IT
MOVES SE BUT HAVE ADDED LOW CHC POPS FOR TODAY WITH ACTIVITY
ALREADY TAKING OFF AND PROPAGATING TOWARDS THE CWA. TODAY AHEAD OF
FRONT...WHILE MOISTURE RETURN IS NOT ESPECIALLY ROBUST IT IS
SUFFICIENT TO INDUCE MODERATE INSTABILITY BY THIS AFTERNOON WITH
UNSTABLE LOW/MID LEVEL LAPSE RATES LATE AFT/EVE. MODELS SHOWING
RESPECTABLE AGREEMENT IN TIMING THE PASSAGE OF CONVECTION
DEVELOPING AHEAD OF THE FRONT AND MOVING THROUGH THE CWA LATE THIS
AFTERNOON/EARLY EVENING. STILL DEPICTING 30-40KTS 0-6KM SHEAR AND
INVERTED-V SOUNDINGS WITH NAM12 PAINTING DCAPES OVER 1000J/KG
ADDING TO PRIMARY THREAT OF DAMAGING WINDS.

FRONTAL BNDRY MOVES THROUGH AND CLEARS OUT ON MONDAY WITH LINGERING
CHANCE OF STORMS EARLY AS COOLER AIR FLOWS IN BEHIND SETTING UP A
PLEASANTLY COOL MONDAY NIGHT.

&&

.LONG TERM...(TUESDAY THROUGH SATURDAY)

WRN HUDSON BAY VORTEX TO DROP SWD AS UPSTREAM RIDGE BUCKLES IN
RESPONSE TO BUILDING HGHTS/HEAT ACRS SWRN STATES EXNTDG N-NNE INTO
FAR NRN PLAINS. LATE AM/MIDDAY 50-55KT 7H JETLET NOTED ROUNDING
WITH NEAR 40C 5H/SFC TEMP DIFFERENTIAL IN NERN HALF OF CWA.
MODIFIED SNDG IN NERN WITH SFC T/TD YIELDS 550 J/KG. GIVEN
CYCLONIC FLOW WITH EMBEDDED SHORTWAVE TROF...MOISTURE AVAILABLE
/1000-850 MIXR NEAR 7 G/KG/ COINCIDENT WITH RELATIVE DECENT AMOUNT
OF INSTABILITY...HAVE UPPED POPS TUE FOR MIDDAY/AFT SHRA AND ISOLD
TSRA MENTION. PATTERN THEN QUIETS WITH SLOWLY MODERATING TEMPS/LOW
HUMIDITY FOR MIDWEEK AS THIS SYSTEM SWINGS INTO NEW ENGLAND ON WED
AND BY THU BEGINS TO FILL. MEANWHILE WAVE FEATURE IN PAC 33N/140W
CATCHES SRN PERIPHERY OF RAPID WESTRLYS ASSOCD WITH ALEUTIAN LOW.
GFS/ECMWF/CAN GLB ALL BRING THIS INTO WRN GRTLKS BY FRIDAY
AFTERNOON-SAT. FEATURE MAY BE SLOWED/WEAKEN PASSING THROUGH SLOWLY
WEAKENING BLOCK PATTERN...CHC FOR POPS INCRS AT LEAST SLIGHTLY FOR
WEEKEND...THOUGH ATTM TIMING/PLACEMENT/STRENGTH OF FEATURE
UNCERTAIN AT BEST AND IN LIGHT OF NO MENTION SURROUNDING WILL
DEFER FOR 12 UTC MODEL BEFORE MENTION ON SHRA/TSRA CONSIDERED IN
DY6-7 TIMEFRAME.

&&

.AVIATION...
LIGHT SHOWERS OVER THE NORTHERN COUNTIES HAVE DIMINISHED WITH
MOSTLY CLEAR SKIES EXCEPT FOR SOME MID LEVEL SCT CLOUDS NEAR KFWA
THAT WILL QUICKLY WORK EASTWARD. VFR CONDITIONS OVERNIGHT WITH
WSW WINDS AND INCREASING CLOUDS SUNDAY AFTERNOON AS COLD FRONT
APPROACHES. EXPECT STORMS TO DEVELOP AHEAD OF THE FRONTAL BOUNDARY
WITH POTENTIAL IMPACT TO TERMINALS BEGINNING AROUND 21Z AND
CONTINUING THROUGH THE TAF PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LUDINGTON
LONG TERM...MURPHY
AVIATION...LUDINGTON
Hazardous weather outlook, Jun 15, 4:37 AM EST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 AM EDT SUN JUN 15 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-160945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
537 AM EDT SUN JUN 15 2008 /437 AM CDT SUN JUN 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS FROM THIS AFTERNOON INTO
THIS EVENING. THERE IS A RISK OF SEVERE WEATHER WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AND AGAIN ON
TUESDAY ACROSS NORTHEAST AREAS. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER SMALL HAIL IS POSSIBLE WITH STORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-160945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
537 AM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS FROM THIS AFTERNOON INTO
MONDAY. THERE IS A RISK OF SEVERE WEATHER WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT...MAINLY SUNDAY AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY. SEVERE STORMS ARE
NOT EXPECTED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jun 15, 8:32 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
932 AM EDT SUN JUN 15 2008

INZ003-004-012>015-151400-
FULTON-LA PORTE-MARSHALL-PULASKI-ST. JOSEPH-STARKE-
932 AM EDT SUN JUN 15 2008

...SPECIAL WEATHER STATEMENT...

AT 830 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
WESTVILLE TO 19 MILES WEST OF MEDARYVILLE...MOVING EAST AT 41 MPH.

WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  LA PORTE...
  WANATAH...
  LA CROSSE...
  MEDARYVILLE AND KINGSFORD HEIGHTS...
  NORTH JUDSON...
  SOUTH WANATAH...PINOLA AND PINHOOK...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT SUNDAY
AFTERNOON/200 PM CDT SUNDAY AFTERNOON/ FOR NORTHERN INDIANA AND
SOUTHERN MICHIGAN AND NORTHWESTERN OHIO. $$

JC

The radar

The Northern Indiana radar (KIWX), 100 km away, was scanning. The volume nearest the first event began at 13:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
June 15, 8:43 AM EST to 8:44 AM EST
Where
Berrien County, 0.69 mi N of New Buffalo
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.790, -86.750

Trained spotters reported several trees being blown down.

Thunderstorm Wind, Berrien

When
June 15, 9:05 AM EST to 9:06 AM EST
Where
Berrien County, Buchanan
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
41.830, -86.370

County officials reported several trees and power lines down in and around the Buchanan area.

Thunderstorm Wind, Cass

When
June 15, 9:17 AM EST to 9:18 AM EST
Where
Cass County, 3.17 mi SSW of Eagle Pt
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
41.840, -86.010

County officials reported several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107326, 107327, 107328.